Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 105, NWS Mobile, AL

May 17, 2023Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2023, 2:14 PM CDT for Clarke County, Alabama. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2023, 2:14 PM CDT (19:14 UTC)
Expired
May 17, 2023, 2:45 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Clarke County, AL

The radar

The Mobile radar (KMOB), 126 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:24 PM CDTTSTM WND DMG1 N Scyrene, ALEM REPORTS FROM 911 CALL CENTER FEW TREES DOWN ALONG BROOKSVILLE RD A COUPLE MILES WEST OF OLD LINE RD (OLD HWY S).
May 17, 2:55 PM CDTTSTM WND DMG3 E Winn, ALEM REPORTS TREES DOWN ALONG ZIMCO RD ABOUT A MILE OR 2 NORTH OF WINN RD. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS54 KMOB 171914
SVRMOB
ALC025-171945-
/O.NEW.KMOB.SV.W.0105.230517T1914Z-230517T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
214 PM CDT Wed May 17 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Clarke County in southwestern Alabama...

* Until 245 PM CDT.

* At 213 PM CDT, a severe thunderstorm was located 7 miles east of
  Coffeeville, or 11 miles west of Grove Hill, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grove Hill and Whatley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3177 8752 3170 8752 3170 8757 3157 8757
      3167 8806 3180 8800
TIME...MOT...LOC 1913Z 283DEG 16KT 3172 8797 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JEH
1 follow-up statement
025 
WWUS54 KMOB 171936
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
236 PM CDT Wed May 17 2023

ALC025-171946-
/O.EXP.KMOB.SV.W.0105.000000T0000Z-230517T1945Z/
Clarke AL-
236 PM CDT Wed May 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARKE COUNTY WILL
EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.  However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3177 8752 3170 8752 3170 8757 3157 8757
      3167 8806 3180 8800
TIME...MOT...LOC 1936Z 283DEG 16KT 3170 8786 

$$

JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:28 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 17, 12:28 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1228 PM CDT Wed May 17 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Wed May 17 2023

Overall, generally VFR conditions are expected through most of the
TAF period. Showers and storms are already development close to
the coast and over the far north portion of the CWA. Expect
continued development of showers and storms through the rest of
the afternoon and into the evening before diminishing to more
light rain in the evening and eventually completely dissipating
around midnight. Brief reductions to MVFR/IFR conditions or below
are likely within and/or in the vicinity of any shower and storm
development through the afternoon. Gusty winds upwards of
potentially 25 knots (some locally higher) possible with stronger
storm development. Winds for today and into tonight will be mainly
westerly, but likely variable through the day, especially within
storm development. Moving forward, during the late overnight into
early Thursday, patchy fog development is possible for portions of
the area north of I-10, with the higher confidence expected to be
for areas along and north of Hwy 84, of course this will be
dependent on where storms continue to, or have already developed
today thus far (making it slightly higher confidence). Winds
Thursday will be mainly light and southerly becoming light and
variable at night. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  85  68  85  69  88  66  86 /  50  40  20  20  10  30  10  30
Pensacola   70  83  70  83  72  86  69  86 /  60  40  20  10  10  20  10  30
Destin      71  83  71  83  72  85  71  86 /  60  40  10  20   0  20   0  20
Evergreen   64  85  64  85  65  87  63  86 /  60  70  20  20  10  40  10  30
Waynesboro  65  85  65  86  66  86  62  85 /  40  50  10  10  10  40  10  20
Camden      63  83  63  82  64  84  61  83 /  40  70  10  10  10  40  10  20
Crestview   65  87  65  86  66  89  65  88 /  60  70  20  20   0  40  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 17, 1:23 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
123 PM CDT Wed May 17 2023

ALZ261-262-171915-
Baldwin Inland AL-Mobile Inland AL-
123 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of northeastern Mobile
and west central Baldwin Counties through 215 PM CDT...

At 123 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southeast of Axis, or 5 miles east of
Creola, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay Minette, Satsuma, Creola, Stockton, Axis, Mount Vernon, I65 And
AL 225 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3086 8810 3111 8802 3094 8760 3079 8785
      3079 8792 3085 8791 3088 8789 3090 8789
      3092 8791 3080 8793 3080 8792 3079 8797
TIME...MOT...LOC 1823Z 254DEG 9KT 3089 8794

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 1:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
126 PM CDT Wed May 17 2023

ALZ263-265-171915-
Mobile Coastal AL-Mobile Central AL-
126 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern Mobile
County through 215 PM CDT...

At 126 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of Grand Bay, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Bayou La Batre,
Coden, I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3036 8819 3039 8829 3037 8831 3040 8834
      3039 8838 3038 8838 3039 8840 3066 8841
      3077 8814 3065 8809 3061 8812 3060 8811
      3061 8810 3058 8809 3059 8812 3053 8808
      3051 8810 3037 8811 3035 8819
TIME...MOT...LOC 1826Z 255DEG 9KT 3058 8835

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 1:30 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
130 PM CDT Wed May 17 2023

ALZ054-171915-
Wilcox AL-
130 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of central Wilcox
County through 215 PM CDT...

At 130 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Camden, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 8723 3208 8719 3207 8719 3206 8718
      3205 8718 3205 8703 3186 8704 3196 8743
      3210 8742 3211 8724
TIME...MOT...LOC 1830Z 273DEG 13KT 3202 8735

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 1:40 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed May 17 2023

ALZ053>055-171930-
Clarke AL-Wilcox AL-Monroe AL-
140 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of north central Monroe,
northeastern Clarke and southwestern Wilcox Counties through 230 PM
CDT...

At 140 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Yellow Bluff to 4 miles west of Thomasville. Movement was east at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville, Pine Hill, Vredenburgh, Fulton and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3182 8725 3171 8778 3195 8784 3199 8773
      3199 8767 3200 8766 3200 8763 3203 8762
      3211 8741
TIME...MOT...LOC 1840Z 284DEG 19KT 3205 8746 3193 8781

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 1:48 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Wed May 17 2023

ALZ264-266-FLZ201-202-204-171930-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-
148 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southeastern
Baldwin, west central Santa Rosa and south central Escambia Counties
through 230 PM CDT...

At 147 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lillian, or 9 miles west of West Pensacola,
moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Gonzalez,
Goulding, Lillian, Myrtle Grove and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 8766 3063 8726 3063 8724 3062 8724
      3060 8719 3043 8717 3037 8732 3037 8729
      3032 8744 3034 8742 3036 8744 3040 8742
      3043 8734 3047 8741 3047 8742 3045 8739
      3042 8740 3042 8743 3032 8753
TIME...MOT...LOC 1847Z 178DEG 7KT 3040 8744

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 1:51 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Wed May 17 2023

ALZ052-053-171930-
Clarke AL-Washington AL-
151 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of central Washington
and central Clarke Counties through 230 PM CDT...

At 150 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles southwest of
Saint Stephens to 3 miles south of Tibbie. Movement was east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Tibbie and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3168 8770 3120 8788 3122 8836 3159 8813
TIME...MOT...LOC 1850Z 268DEG 20KT 3149 8813 3132 8824

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:05 AM CDTSpecial Marine WarningMOB85 min
May 17, 10:36 AM CDTSpecial Marine WarningMOB84 min
May 17, 11:04 AM CDTSpecial Marine WarningMOB56 min
May 17, 11:31 AM CDTSpecial Marine WarningMOB59 min
May 17, 11:47 AM CDTSpecial Weather StatementMOBMobile43 min
May 17, 11:57 AM CDTSpecial Marine WarningMOB79 min
May 17, 12:02 PM CDTSpecial Marine WarningMOB52 min
May 17, 12:35 PM CDTSpecial Weather StatementMOBClarke40 min
May 17, 1:15 PM CDTSpecial Weather StatementMOBClarke45 min
May 17, 1:23 PM CDTSpecial Weather StatementMOBBaldwin52 min
May 17, 1:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 17, 1:30 PM CDTSpecial Weather StatementMOBWilcox45 min
May 17, 1:40 PM CDTSpecial Weather StatementMOBWilcox50 min
May 17, 1:51 PM CDTSpecial Weather StatementMOBWashington39 min
May 17, 2:08 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox37 min
May 17, 2:10 PM CDTTornado Warning Tornado observedMOBClarke23 min
May 17, 2:22 PM CDTSpecial Weather StatementMOBMobile38 min
May 17, 2:35 PM CDTSpecial Weather StatementMOBMobile40 min
May 17, 2:35 PM CDTSpecial Weather StatementMOBMonroe40 min
May 17, 2:55 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 17, 2:58 PM CDTFlash Flood WarningMOBBaldwin3 hr
May 17, 3:06 PM CDTSpecial Weather StatementMOBWashington39 min
May 17, 3:15 PM CDTSpecial Weather StatementMOBWashington45 min
May 17, 3:21 PM CDTSpecial Weather StatementMOBConecuh39 min
May 17, 3:22 PM CDTSpecial Weather StatementMOBMonroe53 min
May 17, 4:04 PM CDTSpecial Weather StatementMOBButler41 min
May 17, 4:42 PM CDTSpecial Weather StatementMOBCovington48 min
May 17, 5:14 PM CDTAreal Flood AdvisoryMOBChoctaw, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.